Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2003, 2:01 PM EDT for Russell County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 2:01 PM EDT (18:01 UTC)
- Expired
- Jul 9, 2003, 3:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 128 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:50 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1065 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
167
WUUS54 KMRX 091801
SVRMRX
VAC167-091900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 300 PM EDT
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF DYE TO
CLEVELAND...OR FROM 21 MILES NORTHEAST OF LEBANON TO 5 MILES WEST
OF LEBANON...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LEBANON AROUND 210 PM EDT
ROSEDALE AROUND 220 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3700 8176 3676 8229 3688 8244 3694 8231
3700 8225 3707 8204 3714 8192
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:55 AM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 9, 8:55 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 855 AM EDT WED JUL 9 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 855 AM EDT WED JUL 9 2003 SHOWERS ALREADY DEVELOPING THIS MORNING ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE SO WILL HAVE TO TAKE OUT MORNING WORDING IN FORECAST EXCEPT ACROSS THE EXTREME SOUTH. 06Z RUN OF MESOETA INDICATING LIFT BEGINNING THIS MORNING ACROSS FORECAST AREA. MSAS INDICATING INSTABILITY ALREADY -2 TO -4 ACROSS AREA WHERE SHOWERS HAVE DEVELOPED. SHORTWAVE MOVING THROUGH EASTERN HALF OF KENTUCKY MAY ENHANCE ACTIVITY THIS AFTERNOON ACROSS THE SW VIRGINIA AND EXTREME NORTHEAST TN. TEMPERATURES AND WINDS LOOK GOOD. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ******************************************************************** EARLY MORNING FORECAST DISCUSSION 350 AM EDT WED JUL 9 2003 MODELS SHOW UPPER RIDGE WEAKENING SOME TODAY WHICH WILL ALLOW A SLIGHTLY BETTER CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY. FOR THURSDAY...COLD FRONT WILL MOVE INTO THE WESTERN SECTIONS OF THE TENNESSEE VALLEY. AIRMASS AHEAD OF FRONT WILL BE QUITE UNSTABLE WITH CAPES NEAR 2500-3000 J/KG. ALSO...NOTED THAT THE TENNESSEE VALLEY WITH BE UNDER THE FAVORED RIGHT READ QUAD OF A 300 MB JET EXITING ACROSS THE GREAT LAKES/OHIO VALLEY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FROPA THEN RACE EAST TOWARD THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. HAVE UPPED CHANCES TO 70-80 PERCENT AREA-WIDE. SOME OF THESE STORMS MAY BECOME SEVERE DUE TO THE EXPECTED INSTABILITY AHEAD OF FRONT. FRONT WILL MOVE ACROSS THE FORECAST FRIDAY MORNING WITH DRIER AIR SPILLING INTO THE REGION FRIDAY AFTERNOON AND NIGHT. WILL CONTINUE WITH A CHANCE OF MORNING SHOWERS AND STORMS WITH THE FRONT. FCSTID = 15 CHA 90 72 88 71 / 40 30 80 70 TYS 89 71 86 69 / 40 30 80 70 TRI 85 68 84 67 / 50 40 80 70 OQT 89 71 86 69 / 40 30 80 70 DH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT TUE JUL 8 2003 AREA PWS AROUND 125% OF NORMAL WITH HIGHER VALUES TO THE NORTHWEST. INSTABILITY REMAINS FAIRLY HIGHER OVERNIGHT. TRIGGERS ARE MISSING BUT OLD BOUNDARIES MAY BE ENUF TO LIFT A COUPLE OF CELLS OVERNIGHT. CONVECTIONS JUST W OF SOUTHERN PLATEAU IS UNDERDONE BY MODELS. LATEST RUC SHIFTS LINGERING ACTIVITY EAST. WILL GO CHC POPS SOUTHWEST AND KEEP SLGT CHANCE POPS ALL OTHERS. WITH DPS IN THE MID 70S SOUTHERN AREAS WILL RANGE SOME MIN TEMPS UPWARD. SON ******************************************************************** AFTERNOON FORECAST DISCUSSION 332 PM EDT TUE JUL 8 2003 TONIGHT AND TOMORROW...HIGH PRESSURE AT THE SURFACE AND ALOFT ACROSS THE SOUTHEAST STATES CONTINUES TO KEEP ORGANIZED CONVECTION TO THE NORTH THIS AFTERNOON. MOST UNSTABLE CONDITIONS WITH WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE CENTRAL OHIO VALLEY JUST SOUTH OF A SURFACE BOUNDARY THAT EXTENDS FROM NORTHERN OHIO WEST INTO A SURFACE LOW IN IOWA. SHORTWAVE TROUGH OVER IOWA IS EXPECTED TO MOVE EAST INTO THE OHIO VALLEY AND WEAKEN TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON WILL CONTINUE INTO THE EARLY EVENING HOURS...MAINLY ACROSS SOUTHWEST VIRGINIA. THE THUNDERSTORM COMPLEX OVER THE OHIO VALLEY SHOULD WEAKEN THIS EVENING BUT MAY AFFECT NORTHERN SECTIONS OF THE FORECAST AREA LATE TONIGHT. WARM MUGGY CONDITIONS WILL CONTINUE TONIGHT AND WEDNESDAY. PUT LOW RAIN CHANCES IN THIS EVENING WITH HIGHEST NORTH. STARTED EARLY WEDNESDAY WITH LOW POPS GRADUALLY INCREASING DURING THE DAY. WED NIGHT INTO EARLY FRIDAY WILL BE THE BEST CHANCES FOR RAIN...MAXIMIZING THU NIGHT IN UNSTABLE PRE-FRONTAL AIRMASS. EXPECT WIDESPREAD CONVECTION WITH SOME SEVERE WEATHER POSSIBLE. TEMPERATURES THU WILL BE WARM...BUT WITH CLOUD COVER AND PRECIP WILL NOT GET OUT OF MID 80S. SAT AND SUN APPEAR MOSTLY DRY AT THIS TIME...WITH SOME RAIN CHANCES RETURNING BY TUESDAY OF NEXT WEEK. CHA 72 87 72 84 / 20 50 40 70 TYS 72 87 71 83 / 20 50 50 70 TRI 69 85 68 82 / 20 50 50 70 OQT 71 85 71 83 / 20 50 50 70 TD/SP ********************************************************************
Hazardous weather outlook, Jul 9, 5:50 AM EDT, 8 hours 11 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 550 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY ALLOWING AFTERNOON THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. THE STORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN BEING DAMAGING DOWNBURST WINDS...HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT AND FRIDAY MORNING. IN ADVANCE OF THE FRONT THE AIRMASS WILL BECOME QUITE UNSTABLE DURING THE AFTERNOON AND EVENING HOURS THURSDAY ALLOWING THUNDERSTORMS TO DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THURSDAY AFTERNOON AND EVENING. DAMAGING DOWNBURSTS WINDS...LARGE HAIL...AND HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING AND AGAIN LATE THURSDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 49 min |
| Jul 9, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 55 min |
| Jul 9, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | City of Bristol | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.